Alert archive / Kansas / Flash Flood Warnings in 2014

Flash Flood Warning 5, NWS Topeka, KS

June 9, 20145 counties in Kansas

NWS Topeka, KS issued this flash flood warning at Jun 9, 2014, 10:22 PM CDT for 5 counties in Kansas. It was in force for 6 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2014, 10:22 PM CDT (03:22 UTC)
Expired
Jun 10, 2014, 4:15 AM CDT
In force
6 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Douglas County, KS, Franklin County, KS, Jefferson County, KS, Osage County, KS, Shawnee County, KS

The radar

The Topeka radar (KTWX), 81 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 10:25 PM CDTFLASH FLOODScranton, KSSOME STREETS BARICADED DUE TO RUNNING WATER.
Jun 9, 10:32 PM CDTFLASH FLOOD10 W Topeka, KSON CARLSON ROAD TRAVELING NORTH TOWARDS INTERSTATE 70 6 TO 8 INCHES OF WATER IS RUNNING OVER CARLSON ROAD.
Jun 9, 11:00 PM CDTHEAVY RAIN 2.493 W Lawrence, KS
Jun 9, 11:00 PM CDTHEAVY RAIN 2.565 Sw Topeka, KS
Jun 10, 12:30 AM CDTFLASH FLOOD3 Sw Lawrence, KSDELAYED REPORT OF ROAD CLOSED ON 1075 ROAD BEHIND WAKARUSA VALLEY SCHOOL DUE TO RUSHING WATER ACROSS ROAD FROM NEARBY CREEK. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 3.4 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2014-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 96 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2014-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
96 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
454 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

697 
WGUS53 KTOP 100322
FFWTOP
KSC045-059-087-139-177-100915-
/O.NEW.KTOP.FF.W.0005.140610T0322Z-140610T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1022 PM CDT MON JUN 9 2014

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DOUGLAS COUNTY IN EAST CENTRAL KANSAS...
  NORTHERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS...
  NORTHERN OSAGE COUNTY IN EAST CENTRAL KANSAS...
  SHAWNEE COUNTY IN EAST CENTRAL KANSAS...
  SOUTHERN JEFFERSON COUNTY IN NORTHEAST KANSAS...

* UNTIL 415 AM CDT

* AT 1017 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND        
  TRAINED SPOTTERS INDICATED VERY HEAVY RAIN OF 2 TO 4 INCHES OVER   
  THE WARNED AREA. ADDITIONAL RAINFALL OF 1 TO 2 INCHES IS           
  EXPECTED...AND WILL CAUSE FLASH FLOODING.

* SOME LOCATIONS IMPACTED INCLUDE...
  LAWRENCE...
  TOPEKA...
  AUBURN...
  BALDWIN CITY...
  BURLINGAME...
  CARBONDALE...
  DOVER...
  EUDORA...
  GRANTVILLE...
  LECOMPTON...
  OTTAWA...
  OVERBROOK...
  PERRY...
  POMONA...
  RANTOUL...
  RICHLAND...
  SCRANTON...
  SILVER LAKE...

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 156 AND 205.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 184 AND 199.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 347 AND 355.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.

&&

LAT...LON 3851 9506 3858 9527 3861 9549 3874 9595
      3908 9595 3916 9559 3909 9518 3897 9518
      3898 9516 3896 9509 3899 9507 3898 9505

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 6:51 PM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, Jun 9, 6:51 PM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
651 PM CDT Mon Jun 9 2014

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Tuesday)
Issued at 342 PM CDT MON JUN 9 2014

Strong upper low and associated surface low pressure will move
eastward across southern Kansas through this evening and into
Missouri on Tuesday. As it does...deformation band across the
southern 2/3 of the cwa at 3 pm will lift slowly north and become
nearly stationary along the I 70 corridor through the remainder of
the afternoon and early evening before diminishing through midnight
as the main mid level lift decreases. As this occurs...additional
locally heavy rainfall amounts of three quarters to one inch should
occur along the I 70 corridor thru mid evening. Flood indices remain
high across most of this area...so did not see the need for any
flood watches...although cannot totally rule out some isolated minor
flooding of low lying areas.

Upper low will move off to the east with decreasing chances for
showers and possibly a brief thunderstorm in the morning with
steeper lapse rates before drying out by late afternoon. Following
lows in the lower 60s...should rebound back into the lower 70s far
east central with more clouds to more sunshine in the north central
and highs in the upper 70s.

.LONG TERM...(Tuesday Night through Monday)
Issued at 342 PM CDT MON JUN 9 2014

Tuesday night the upper system will continue to pull of to the east
into the Ohio Valley. Winds come back around to the south as low
pressure develops in the Western High Plains by Wednesday morning.
Wednesday shaping up to be a fairly nice day weather wise as warm
advection will send temps back into the 80s.

The next chance of precipitation arrives Wednesday night and
Thursday as a shortwave trough moves across the Northern Plains with
a shortwave moving out of the Rockies and into western Kansas
Wednesday night and then across eastern Kansas on Thursday. A cold
front will move through central and eastern Kansas Thursday along
with the shortwave trough. The models are consistent with the timing
of the wave moving through Kansas with the trough axis along the
Missouri border by late afternoon.

Beyond Thursday the next chance of convection looks to occur
Saturday night and into Monday as another cold front moves into
central and eastern Kansas Saturday night and then slows and becomes
nearly stationary across the southern CWA and nearly parallel to the
southwest upper flow. Decent moisture return and steep mid level
lapse rates will contribute to an unstable environment. In addition,
deep layer shear will increase as the westerlies move southward over
the Central Plains. There could be a few rounds of severe weather
Saturday night through Monday given the above parameters.

Temperatures from Friday through Monday will be in the 80s for highs
and in the 60s for overnight lows. Will also need to keep a watch
out for locally heavy rainfall along the slow moving cold front as
well Sunday and Monday.

&&

.AVIATION...(For the 00Z TAFs through 00Z Tuesday Evening)
Issued at 640 PM CDT MON JUN 9 2014

Wide swath of light to moderate rain showers will continue over
KTOP/KMHK/KFOE through at least 16Z before pushing eastward as
IFR cigs improve to MVFR and possibly VFR tomorrow afternoon.
Rain showers through the evening will vary from IFR to MVFR cigs
as visibility falls at times between 1 to 3 SM based on
precipitation bands. Therefore inserted a TEMPO group through 4Z
to account for the IFR rain bands with current trends showing
rainfall coverage becoming more SCT west to east during the early
morning Tuesday.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...63
LONG TERM...53
AVIATION...Bowen
Hazardous weather outlook, Jun 9, 1:13 PM CDT, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
113 PM CDT MON JUN 9 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-101815-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
113 PM CDT MON JUN 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

RAIN AND A FEW ISOLATED THUNDERSTORMS SOUTH OF I 70 WILL OVERSPREAD
MOST OF THE REMAINDER OF THE OUTLOOK AREA THROUGH THE AFTERNOON.
ALTHOUGH NO SEVERE WEATHER IS EXPECTED WITH ANY THUNDERSTORMS...
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...MAINLY ALONG AND SOUTH
OF I 70 THROUGH THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORM CHANCES CONTINUE THROUGH EARLY TUESDAY. ADDITIONAL
ROUNDS OF THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY NIGHT AND
THURSDAY. LOCALLY HEAVY RAINFALL REMAINS THE PRIMARY CONCERN WITH
THESE STORMS.

ANOTHER SYSTEM MOVES INTO THE STATE OVER THE WEEKEND AND BRINGS A
CHANCE FOR THUNDERSTORMS. THESE STORMS MAY BE STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Local storm report, Jun 9, 7:08 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
708 PM CDT MON JUN 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       BILLARD AIRPORT         39.08N 95.62W
06/09/2014  M1.11 INCH       SHAWNEE            KS   OFFICIAL NWS OBS

&&

BARJENBRUCH
Local storm report, Jun 9, 7:23 PM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
723 PM CDT MON JUN 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     HEAVY RAIN       6 NE TALMAGE            39.09N 97.18W
06/09/2014  M2.23 INCH       DICKINSON          KS   TRAINED SPOTTER

            AS OF 7 PM CDT.

&&

JB
Local storm report, Jun 9, 8:39 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
839 PM CDT MON JUN 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HEAVY RAIN       2 SW DWIGHT             38.82N 96.62W
06/09/2014  M3.00 INCH       MORRIS             KS   PUBLIC

&&

BARJENBRUCH
Local storm report, Jun 9, 10:04 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1004 PM CDT MON JUN 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     FLASH FLOOD      4 S ESKRIDGE            38.80N 96.11W
06/09/2014                   WABAUNSEE          KS   LAW ENFORCEMENT

            WATER IS RUNNING OVER THE ROAD AT K31 AND 1.5 MILES EAST
            OF K99. ALSO REPORTING WATER OVER THE ROAD ON K99 SOUTH
            OF ESKRIDGE.

&&

JB
Local storm report, Jun 9, 10:05 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1005 PM CDT MON JUN 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 PM     HEAVY RAIN       W LAWRENCE              38.96N 95.26W
06/09/2014  M2.39 INCH       DOUGLAS            KS   TRAINED SPOTTER

            AS OF 10 PM CDT.

&&

JB
Local storm report, Jun 9, 10:15 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1015 PM CDT MON JUN 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 PM     HEAVY RAIN       2 E DOVER               38.96N 95.90W
06/09/2014  M2.97 INCH       SHAWNEE            KS   TRAINED SPOTTER

            TOTAL AS OF 10 PM CDT. STILL RAINING.

&&

JB

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:44 PM CDTAreal Flood AdvisoryTOPGeary, Morris, Wabaunsee3 hr
Jun 9, 9:09 PM CDTFlash Flood WarningTOPGeary, Morris, Wabaunsee6 hr
Jun 9, 9:18 PM CDTAreal Flood AdvisoryTOPDouglas, Franklin, Jefferson, Osage, Shawnee3 hr
Jun 9, 10:05 PM CDTFlash Flood WarningTOPPottawatomie, Riley4 hr
Jun 9, 10:19 PM CDTRiver Flood WarningTOPGeary15 hr
Jun 9, 10:19 PM CDTRiver Flood WarningTOPWabaunsee15 hr
Jun 9, 10:31 PM CDTRiver Flood WarningTOPRiley6 days
Jun 9, 10:59 PM CDTAreal Flood AdvisoryTOPLyon, Morris3 hr
Jun 10, 2:38 AM CDTRiver Flood WarningTOPShawnee6 days
Jun 10, 5:29 AM CDTRiver Flood WarningTOPLyon, Osage15 hr
Jun 10, 5:53 AM CDTRiver Flood WarningTOPDickinson30 hr

Nearby

Flash Flood Warnings in Kansas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.